Kansas, 2012

Drought in Kansas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of November. An unusually dry period from May through September kept an extreme drought (D3) going for most of Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of November. An unusually dry period from May through September kept an extreme drought (D3) going for most of Southern Kansas. Portions of Central Kansas continued to stay very dry, with exceptional drought (D4) conditions for most of the month of November. Most areas did see some rainfall in the middle of the month, with significant rainfall bringing almost an inch to portions of Central Kansas. This led to some gradual improvement over portions of Central Kansas, from an exceptional drought (D4) to an extreme drought (D3).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 31, 5:39 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Oct 31, 5:39 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED OCT 31 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS AND LIKELY LONGER.

THE OVERALL PATTERN IS EXPECTED TO REMAIN FAIRLY STABLE WITH THE
DEEP UPPER TROUGH REMAINING OVER THE EASTERN CONUS WITH UPPER
RIDGING OVER THE ROCKIES. THIS WILL ALLOW FOR WEAK SURFACE HIGH
PRESSURE OVER THE PLAINS WHICH WILL PROVIDE LIGHT WINDS AND MOSTLY
CLEAR SKIES. CONFIDENCE IS VERY HIGH THAT THESE VFR CONDITIONS WILL
REMAIN IN PLACE THROUGH THIS ENTIRE TAF PERIOD AND LIKELY BEYOND.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT WED OCT 31 2012/

DISCUSSION...

FORECAST CONCERNS WILL BE MAINLY TEMPS WITH POSSIBLE RECORD MAXES
FOR FRI.

TONIGHT-SAT:

HIGH LEVEL CLOUDINESS CONTINUES TO STREAM ACROSS THE PLAIN STATES
AS REMNANTS OF SANDY CONTINUE TO SPIN OVER THE ERN HALF OF THE US...
PLACING MOST OF THE FORECAST AREA IN NW FLOW. THIS WILL CONTINUE TO
PUSH WARMER THAN NORMAL TEMPS ACROSS THE AREA TONIGHT THRU FRI.
YET...HOW WARM TO GO IS THE MAIN QUESTION FOR MAX TEMPS ON THU/FRI.

HEIGHTS SUGGEST THAT NW FLOW WILL BEGIN TO SHIFT TO MORE OF
A ZONAL PATTERN FOR THU/FRI. CRITICAL 1000-850H THICKNESS
LEVELS SUGGESTS GOING ABOVE GUIDANCE NUMBERS. SO
LIKE THE WARMER NAM/WRF NUMBERS FOR BOTH DAYS...WHICH COULD
OVERWHELM THE RECORD HIGH TEMPS FOR FRI ACROSS SRN/SERN KS...AS A
WEAK COLD FRONT PUSHES INTO CEN KS WITH COMPRESSIONAL HEATING
EXPECTED TO INCREASE OVER SRN KS FOR FRI AFTERNOON.
EXPECT THIS FRONTAL BOUNDARY TO PUSH ACROSS THE AREA LATE FRI
NIGHT...ENDING UP WELL EAST OF THE KS TURNPIKE BY SAT MORNING.

NOT A LOT OF MOISTURE IS AVAILABLE FOR THIS FRONT TO WORK WITH AS IT
MOVES ACROSS THE AREA...AS THE SFC RIDGE OVER THE GULF COAST STATES
WILL LIMIT THE AMOUNT OF MOISTURE RETURN EXPECTED TO MAKE IT INTO
KS. SO EXPECTING MAINLY A DRY FRONTAL PASSAGE. WILL LEAVE A SMALL
POP FOR EXTREME SOUTHEAST KS FOR A POSSIBLE LIGHT RAIN/DRIZZLE
CHANCE EARLY ON SAT. BUT COULD SEE THIS PULLED WITH LATER
FORECASTS...AS LATEST MODEL TRENDS ARE COMING IN FASTER WITH THE
BOUNDARIES PROGRESS INTO OK BY SAT AFTERNOON.

SUN-TUE:

THE SHORTWAVE THAT MOVES ACROSS THE NRN PLAINS AND INTO THE GREAT
LAKES TO THE NORTHEAST OF THE AREA FOR FRI/SAT WILL PUSH MOST OF THE
FORECAST AREA BACK INTO A NW FLOW REGIME FOR THE END OF THE WEEKEND
INTO THE BEGINNING OF THE WEEK. SOME MEDIUM RANGE MODEL DIFFERENCES
ON HOW THIS SHORTWAVE WILL TRACK...WITH THE ECMWF POSSIBLY LEADING
TO SOME POST FRONTAL CLOUD COVER IN ERN KS ON SUN...BUT THE OUTCOME
WILL THE SAME FOR THIS TIME FRAME WITH SEASONAL TEMPS AND DRY
WEATHER.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR WILL PERSIST THROUGH THE 24-HOUR PERIOD WHILE AN ILL-DEFINED
SFC PATTERN WILL RESULT IN LIGHT AND VARIABLE WINDS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  78  47  84 /   0   0   0   0
HUTCHINSON      43  77  47  82 /   0   0   0   0
NEWTON          44  76  47  82 /   0   0   0   0
ELDORADO        44  77  48  83 /   0   0   0   0
WINFIELD-KWLD   44  79  48  84 /   0   0   0   0
RUSSELL         44  74  46  74 /   0   0   0   0
GREAT BEND      43  76  46  75 /   0   0   0   0
SALINA          42  74  45  80 /   0   0   0   0
MCPHERSON       42  75  46  82 /   0   0   0   0
COFFEYVILLE     43  78  46  84 /   0   0   0   0
CHANUTE         43  78  46  83 /   0   0   0   0
IOLA            43  76  46  82 /   0   0   0   0
PARSONS-KPPF    43  78  46  84 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 3:12 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED OCT 31 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VERY HIGH GRASSLAND FIRE DANGER WILL AFFECT PORTIONS OF SOUTH
CENTRAL KANSAS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Sumner

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Cowley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Harvey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Butler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Sedgwick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas. Wichita, Kansas was almost one inch below normal for precipitation.

Drought, Chautauqua

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Elk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Greenwood

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Montgomery

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Wilson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Woodson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.

Drought, Chase

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across portions of Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.

Drought, Marion

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across portions of Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.

Drought, Russell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of November across Central Kansas. Little if any rain occurred during the month, leading to rainfall amounts almost an inch below normal.

Drought, Barton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of November across Central Kansas. Little if any rain occurred during the month, leading to rainfall amounts almost an inch below normal.

Drought, Ellsworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Rice

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Saline

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.

Drought, Allen

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.

Drought, Neosho

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.

Drought, Labette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.

Drought, Harper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Kingman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

Drought, Reno

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420557, 420558, 420559, 420560, 420561, 420562, 420563, 420564, 420565, 420566, 420567, 420684, 420685, 420686, 420687, 420693, 420695, 420697, 420699, 420702, 420703, 420705, 420706, 420707, 420708, 420709.